CDC: Steroid drug may be contaminated
AHA News Now
Oct 5, 2012
The Centers for Disease Control and Prevention is investigating 35 cases of fungal meningitis, including five deaths and several strokes, associated with three lots of epidural steroid medication prepared by New England Compounding Center in Framingham, MA. Six states have reported cases of the non-contagious infection since Sept. 21: Tennessee (25), Virginia (4), Florida (2), Maryland (2), Indiana (1) and North Carolina (1). Infected patients reported symptoms one to four weeks after injection, ranging from fever, headache and nausea to neurological problems consistent with deep brain stroke. The Compounding Center recalled the drug lots on Sept. 25. Physicians should contact patients who received injections from the lots to see if they have any symptoms, CDC said. CDC and the Food and Drug Administration also recommend that health care professionals cease using any product produced by the New England Compounding Center until further information is available. For more information, visit www.cdc.gov/HAI/outbreaks/meningitis.html.